Alert archive / Iowa / Freeze Warnings in 2011

Freeze Warning 4, NWS Des Moines, IA

October 20, 201125 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Oct 20, 2011, 3:42 AM CDT for 25 counties in Iowa. It took effect at Oct 21, 2011, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 3:42 AM CDT (08:42 UTC)
In effect from
Oct 21, 2011, 1:00 AM CDT
Expired
Oct 21, 2011, 9:00 AM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
All 25 counties

Appanoose County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Grundy County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS73 KDMX 200842
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
342 AM CDT THU OCT 20 2011

.HIGH PRESSURE WILL BUILD INTO IOWA TODAY AND TONIGHT...WITH THE
CENTER LOCATED OVER THE STATE TONIGHT. SKIES WILL CLEAR WITH WINDS
BECOMING LIGHT AND VARIABLE AFTER SUNSET.

IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-201645-
/O.NEW.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...
ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
342 AM CDT THU OCT 20 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

* TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE FRIDAY.

* TEMPERATURE...TEMPERATURES WILL FALL TO THE MID 20S TO AROUND 30
  ACROSS THE AREA.

* IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR
  PLANTS. THESE READINGS ARE EXPECTED TO END THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
5 follow-up statements
646 
WWUS73 KDMX 201453
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
953 AM CDT THU OCT 20 2011

.HIGH PRESSURE WILL BUILD INTO IOWA AND BRING CLEAR SKIES AND
LIGHT WINDS TO THE REGION TONIGHT. THESE CONDITIONS WILL LEAD TO
A HARD FREEZE OVER CENTRAL AND EASTERN IOWA TONIGHT.

IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-202300-
/O.CON.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...
ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
953 AM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE FRIDAY.

* TEMPERATURE...TEMPERATURES WILL FALL TO THE MID 20S TO AROUND 30
  ACROSS THE AREA.

* IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR
  PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KS
132 
WWUS73 KDMX 202039
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT THU OCT 20 2011

.HIGH PRESSURE OVER CENTRAL IOWA WILL BRING CLEAR SKIES AND LIGHT
WINDS TO THE REGION. THESE CONDITIONS WILL LEAD TO A HARD FREEZE
OVER CENTRAL AND EASTERN IOWA TONIGHT.

IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-210445-
/O.CON.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...
ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
339 PM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE 
  FRIDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL TO THE MID TO UPPER 20S
  ACROSS THE AREA. 

* IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL 
  OUTDOOR PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KS
919 
WWUS73 KDMX 210202
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT THU OCT 20 2011

.HIGH PRESSURE WILL MOVE INTO IOWA OVERNIGHT BRINGING CLEAR SKIES
AND LIGHT WINDS TO THE REGION. THESE CONDITIONS WILL LEAD TO A
HARD FREEZE OVER CENTRAL AND EASTERN IOWA TONIGHT.

IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-211000-
/O.CON.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...
ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
902 PM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE 
  FRIDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL TO READINGS FROM THE MIDDLE
  20S TO NEAR 30 DEGREES.

* IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR
  PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON IN MOST AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
SMALL
996 
WWUS73 KDMX 210811
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
311 AM CDT FRI OCT 21 2011

.HIGH PRESSURE PUSHING INTO IOWA WILL ALLOW OVERNIGHT TEMPERATURES
TO CONTINUE TO DROP...WITH BELOW FREEZING TEMPERATURES OCCURRING
ACROSS MUCH OF NORTHERN AND CENTRAL IOWA. TEMPERATURES ACROSS THE
SOUTH WILL CONTINUE TO FALL INTO THE MORNING HOURS.

IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-211400-
/O.CON.KDMX.FZ.W.0004.000000T0000Z-111021T1400Z/
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...
ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
311 AM CDT FRI OCT 21 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES WILL FALL TO READINGS FROM THE 
  MIDDLE 20S TO NEAR 30 DEGREES. 

* IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL 
  OUTDOOR PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON IN 
  MOST AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

AWB
646 
WWUS73 KDMX 211356
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
856 AM CDT FRI OCT 21 2011

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

.TEMPERATURES HAVE RISEN ABOVE FREEZING IN MANY LOCATIONS ACROSS
CENTRAL AND EASTERN IOWA.

IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-211500-
/O.EXP.KDMX.FZ.W.0004.000000T0000Z-111021T1400Z/
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...
ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
856 AM CDT FRI OCT 21 2011

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES HAVE RISEN ABOVE FREEZING IN MANY LOCATIONS ACROSS
CENTRAL AND EASTERN IOWA. THEREFORE...THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

KS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 20, 3:32 AM CDT, 10 minutes earlier.

Area forecast discussion, Oct 20, 3:32 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
332 AM CDT THU OCT 20 2011

.SHORT TERM /TODAY/...
LARGE UPPER LEVEL LOW OVER OHIO RIVER VALLEY WILL CONTINUE TO PULL
EASTWARD THROUGHOUT THE DAY. THIS WILL ALLOW FOR STRATUS ACROSS THE
EAST TO CONTINUE PUSHING EASTWARD. ADDITIONALLY...WINDS WILL REMAIN
BREEZY...THOUGH NOT AS STRONG AS WEDNESDAY. COULD SEE GUSTS UP TO 30
MPH ESPECIALLY IN THE EAST WITH AFTERNOON MIXING. HAVE NUDGED
TEMPERATURES UP A FEW DEGREES TODAY WITH DECENT MIXING AND SKIES
CLEARING...AND RIDGE PUSHING INTO THE WEST.

.LONG TERM /TONIGHT THROUGH WEDNESDAY...
INTENSE LOW BETWEEN KTOL AND KDTW WILL BEGIN TO FILL TODAY AS IT
PUSHES EWD. HI PRES RDG WILL BUILD IN TO IA TNGT WITH CLEAR SKIES
AND LGT WINDS. ISSUED A FREEZE WARNING AREAS THAT HAVE NOT BEEN
BLO FREEZING IN RECENT DAYS. WENT CLOSE TO SREF FOR MIN TEMPS.
WARMUP WILL BEGIN FRI IN THE WAKE OF THE RDG WITH ABV NORMAL TEMPS
BY SAT INTO NEXT WEEK. ATTM FEEL BOTH WEAK BNDRYS PASSING
THROUGH...FRI NGT AND SUN...WILL HAVE VERY LIMITED MOISTURE AND
NOT PRODUCE MORE THAN A FEW CLOUDS OR ISOLD -SHRA AT BEST.
STRONGER WEATHER SYSTEM EARLY NEXT WEEK WILL DRAW IN SOME VERY
WARM AIR INTO THE STATE. DEPENDING ON CLOUD COVER AND
TIMING...WOULD NOT BE OUT OF THE QUESTION TO SEE A FEW AREAS TOUCH
80 OVER THE SOUTH ON TUE. MUCH COOLER AIR WILL SETTLE IN FOR MID
TO LATE WEEK AS HASA BEEN ADVTZD FOR THE PAST FEW DAYS IN MODEL RUNS.

&&

AVIATION...20/06Z
POCKETS OF VRF STRATUS REMAIN ACROSS THE STATE THIS EVENING...AND
SHOULD LINGER THROUGH THE OVERNIGHT HOURS. THE LOWEST CEILINGS WILL
BE ACROSS NORTHEAST IOWA AS INDICATED BY THE HRRR MODEL AND
SUPPORTED BY CURRENT OBS. CLOUDS WILL THIN BY THURSDAY MORNING...AND
SHOULD SEE ONLY SCATTERED DECK THROUGHOUT THE DAY. AFTERNOON MIXING
WILL CAUSE THE WINDS TO VEER SLIGHTLY TO THE NORTH...WITH GUSTS 20
TO 30 MPH. GUSTS WILL SUBSIDE AFTER SUNSET...AND DIMINISH TO NEAR 5
MPH AS HIGH PRESSURE BUILDS IN TOMORROW NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 9 AM CDT FRIDAY FOR APPANOOSE-BLACK
HAWK-BOONE-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...AWB
AVIATION...BEITLICH
LONG TERM...MS OCT 11
Hazardous weather outlook, Oct 19, 3:52 PM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT WED OCT 19 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
352 PM CDT WED OCT 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOWS WILL DROP INTO THE UPPER 20S AND LOWER 30S THURSDAY NIGHT
FROM THE DES MOINES METRO AREA SOUTH AND EAST WHERE TEMPERATURES
HAVE YET TO DROP BELOW FREEZING. THIS WILL LIKELY PRODUCE
WIDESPREAD FROST AND FREEZING TEMPERATURES IN THESE AREAS...ENDING
THE GROWING SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

Nearby

Freeze Warnings in Iowa, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.